Hail, Lancaster
- When
- May 7, 6:56 PM CST
- Where
- Lancaster County, 1.71 mi ESE of West Lincoln
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.820, -96.690
A dry line pushed east across eastern Nebraska and into western Iowa on the afternoon of May 7th. Behind the dry line temperature soared into the mid and upper 90s across parts of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A dry line pushed east across eastern Nebraska and into western Iowa on the afternoon of May 7th. Behind the dry line temperature soared into the mid and upper 90s across parts of the area. During the evening the dry line began to retreat which allowed humid and unstable air to rush back into eastern Nebraska and western Iowa. With hot temperatures, little capping inversion remained as the humid air moved westward and thus thunderstorms developed along the dry line. Although shear was only modest, the strong instability allowed for marginal severe weather in the form of wind and hail across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 5:39 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
639 PM CDT WED MAY 7 2014
.SHORT TERM...(TONIGHT THROUGH SATURDAY)
ISSUED AT 352 PM CDT WED MAY 7 2014
CHANCES FOR THUNDERSTORMS TONIGHT AND THURSDAY ARE THE PRIMARY
FORECAST CONCERNS.
EARLY AFTERNOON SURFACE ANALYSIS SHOWED A FRONTAL BOUNDARY EXTENDING
FROM LOW PRESSURE IN SOUTHEAST SOUTH DAKOTA SOUTHWEST THROUGH
NORTHEAST NEBRASKA. NORTHEAST WINDS NORTHWEST OF THE FRONT WERE
KEEPING TEMPERATURES IN THE 70S THERE...WHILE GUSTY SOUTH WINDS
SOUTHEAST OF THE FRONT HAD PUSHED TEMPS WELL INTO THE 80S WITH SOME
90S ALSO SEEN/EXPECTED. IN OUR SOUTHWEST CWA...DEEPER MIXING WAS
OCCURRING...WITH WINDS BECOMING SOUTHWESTERLY WHICH WERE DRYING LOW
LEVELS AND BOOSTING TEMPERATURES. RELATIVE HUMIDITIES CLOSE TO 15
PERCENT WERE NOSING INTO JEFFERSON/SALINE COUNTIES AS OF 2 PM...AND
WILL LIKELY SPREAD EAST ACROSS RED FLAG WARNING AREA THROUGH THE
AFTERNOON. SO WILL KEEP THAT GOING INTO THE EVENING.
A COUPLE OF AREAS OF POTENTIAL CONVECTION WERE OF NOTE AT EARLY
AFTERNOON. ONE EXTENDING FROM NORTH CENTRAL NEBRASKA INTO SOUTH
DAKOTA...AND THE OTHER ACROSS CENTRAL KANSAS. CONGESTUS-LOOKING
CLOUDS WERE TRYING TO IGNITE IN NORTH CENTRAL NEBRASKA...AND CLOUD
TOP COOLING ALGORITHMS WERE SUGGESTING A SMALL CHANCE FOR THOSE
CLOUDS TO CONVECT. BUT IF THEY DO...THEY WILL MOST LIKELY RIDE NORTH-
NORTHEAST INTO SOUTH DAKOTA. SIGNIFICANT CONVECTIVE INHIBITION WAS
NOTED OVER THIS AREA...SO THERE IS A MUCH BETTER CHANCE NOTHING WILL
GO CLOSE TO OUR AREA...FOCUSING ACTIVITY MORE IN WESTERN NEBRASKA
AND THE FOOTHILLS WHERE INHIBITION IS LOW.
KANSAS POTENTIAL CONVECTION WAS BUBBLING UP UNDER INCREASING MID
LEVEL WIND FIELD AHEAD OF TROUGH APPROACHING THE SOUTHERN
ROCKIES...AND WHERE SURFACE TEMPERATURES WERE WELL INTO THE 90S.
DRYLINE WAS IN THIS AREA AS WELL...ADDING LOW LEVEL CONVERGENCE INTO
THE MIX. ALSO OF NOTE...MESOSCALE MODELS RAP AND HRRR ALONG WITH
NAM12 EVENTUALLY BUBBLE CONVECTION NORTH AND NORTHEAST OF THIS AREA
LATER THIS EVENING...AND MOVE THAT INTO EASTERN NEBRASKA AND
SOUTHWEST IOWA WHERE INTERACTION WITH SURFACE FRONT WILL ENHANCE
POTENTIAL. CINH IS LOWERING DRAMATICALLY ACROSS SOUTHEAST NEBRASKA
WHERE DEW POINTS HAD ONLY MIXED INTO THE 50S...WITH OVER 2000 J/KG
MUCAPE AVAILABLE. SO GIVEN INSTABILITY...FRONT IN THE AREA...AND A
PREPONDERANCE OF MODEL DATA FIRING CONVECTION...WILL ADD AT LEAST
SMALL POPS TO MOST OF OUR AREA THIS EVENING AND OVERNIGHT. SOME
STORMS COULD APPROACH SEVERE...WITH AT LEAST SMALL HAIL AND GUSTY
WINDS POSSIBLE.
THEN LATER TONIGHT...STORMS FIRING IN THE NEBRASKA PANHANDLE REGION
IS FORECAST TO SLOWLY SHIFT EAST-NORTHEAST OVERNIGHT...AND COULD
REACH PARTS OF NORTHEAST NEBRASKA BEFORE MORNING. OTHERWISE EXPECT
ANY MORNING STORMS TO GRADUALLY WORK EAST AND NORTHEAST OF OUR AREA
BY MID MORNING BEFORE NEXT POTENTIAL ROUND SETS UP IN THE AFTERNOON.
UPPER TROUGH/LOW IS EXPECTED TO EJECT NORTHEAST INTO THE PLAINS ON
THURSDAY...REACHING THE DAKOTAS BY LATE AFTERNOON. MEANWHILE
TRAILING SURFACE COLD FRONT WILL BE MARCHING EAST INTO EASTERN
NEBRASKA IN THE AFTERNOON. VARYING MODEL TIMING OF THIS FEATURE IS
STILL APPARENT...BUT WERE BETTER IN LINE SHOWING BEST CONVECTIVE
CHANCES NEAR AND EAST OF THE MISSOURI RIVER AT TIME OF MAX HEATING
AND INSTABILITY. EXPECT STORMS TO FIRE ALONG COLD FRONT FROM WEST
CENTRAL IOWA INTO SOUTHEAST NEBRASKA BY MID/LATE AFTERNOON WHERE
SURFACE-BASED CAPES WILL EXCEED 2000 J/KG AND CLOSE TO 50KT OF 0-6KM
BULK SHEAR WILL RESIDE. HAIL AND DAMAGING WINDS WILL CERTAINLY BE
POSSIBLE WHERE STORMS DO FIRE. STORMS WILL RACE NORTHEAST AS FRONT
PUSHES EAST...SO EXPECT MOST CONVECTION TO BE WELL EAST OF OUR AREA
BY MID EVENING. SOME LINGERING STORMS WILL BE POSSIBLE IN FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHERE FRONT WILL BE SLOWER TO
CLEAR THOSE AREAS. SOME WRAP-AROUND SHOWERS ARE ALSO POSSIBLE IN
NORTHEAST NEBRASKA THURSDAY EVENING.
FRIDAY LOOKS DRY AND COOLER BEHIND EXITING FRONT...WITH HIGHS FROM
THE UPPER 60S TO LOWER 70S. A QUICK RETURN TO SOUTHERLY LOW LEVEL
FLOW DEVELOPS FRIDAY NIGHT AS A TRAILING UPPER WAVE INDUCES SURFACE
LOW PRESSURE IN THE HIGH PLAINS. AS WAVE TRACKS EAST ON
SATURDAY...SURFACE FRONT WILL ENTER NORTHEAST NEBRASKA IN THE
MORNING...THEN INTO NORTHERN KANSAS AND MISSOURI SATURDAY EVENING.
SHOWERS AND SOME THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONT
THROUGH THE DAY SATURDAY...WITH TEMPERATURES REMAINING GENERALLY IN
THE 70S.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 352 PM CDT WED MAY 7 2014
A STRONGER MID LEVEL TROUGH IS FORECAST TO SETTLE INTO THE ROCKIES
BY SUNDAY...THEN PROGRESS INTO THE PLAINS MONDAY AND TUESDAY OF NEXT
WEEK. TIMING DIFFERENCES ABOUND BETWEEN GFS/ECMWF AND THEIR ENSEMBLE
MEMBERS...BUT ALL POINT TO AN UNSETTLED WEATHER PATTERN AND CHANCES
FOR PRECIPITATION AT LEAST INTO MONDAY NIGHT. EXPECT MORE OF AN
OVERRUNNING-TYPE SCENARIO FOR OUR AREA AS FRONTAL BOUNDARY REMAIN TO
OUR SOUTH FOCUSING CONVECTION ACROSS KANSAS AND MISSOURI. ECMWF HAS
TRENDED TOWARD GFS SOLUTION IN THIS REGARD. SO HAVE AT LEAST CHANCE
POPS FOR RAIN/SHOWERS ACROSS A GOOD PART OF THE AREA SATURDAY NIGHT
INTO MONDAY NIGHT.
BEYOND MONDAY NIGHT...EXPECT NORTHWEST FLOW ALOFT TO RULE INTO
WEDNESDAY. A SHORTWAVE OR TWO COULD BRING ISOLATED PRECIP CHANCES
DURING THIS TIME...BUT MAIN STORY WILL BE COOLER TEMPERATURES WITH
HIGHS GENERALLY IN THE 60S.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 634 PM CDT WED MAY 7 2014
VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE TAF PERIOD. A STRONG
FRONTAL BOUNDARY REMAINS IN THE AREA AND THIS COULD SPARK
SCATTERED SHOWERS AND THUNDERSTORMS SO HAVE INCLUDED A FEW TEMPO
GROUPS TO COVER THIS. KOFK REMAINS BEHIND THE FRONT OVERNIGHT
WHICH COULD BRING IN AN MVFR CEILING.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR NEZ050-051-
065>068-078-088>090.
IA...NONE.
&&
SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...KERNHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 531 PM CDT WED MAY 7 2014 IAZ043-055-056-069-079-080-090-091-NEZ015-018-031>034-042>045- 050>053-065>068-078-088>093-081245- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER- CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 531 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A CHANCE FOR NON-SEVERE THUNDERSTORMS ACROSS MUCH OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE IN ANY OF THE THUNDERSTORMS. THUNDERSTORMS MAY DEVELOP ON THURSDAY AROUND MIDDAY TO EARLY AFTERNOON IN EASTERN NEBRASKA...MOVING INTO WESTERN IOWA BY EARLY TO MID AFTERNOON. SOME OF THESE STORMS COULD BE SEVERE. THE MAIN RISKS WOULD BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON THROUGH SUNDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT BUT MAY BE NEEDED ON THURSDAY OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. NEZ011-012-016-017-030-081245- KNOX-CEDAR-ANTELOPE-PIERCE-BOONE- 531 PM CDT WED MAY 7 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHEAST NEBRASKA TONIGHT. THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST ACROSS CENTRAL NEBRASKA AND ENTER INTO NORTHEAST NEBRASKA LATER TONIGHT. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED BUT ANY REPORTS OF SEVERE WIND OR HAIL ARE APPRECIATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
744 PM CDT WED MAY 7 2014
NEZ065-066-080130-
LANCASTER NE-SEWARD NE-
744 PM CDT WED MAY 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEWARD AND
NORTHWESTERN LANCASTER COUNTIES UNTIL 830 PM CDT...
AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LINCOLN...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINCOLN...DENTON AND CONESTOGA STATE RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN OMAHA.
&&
LAT...LON 4066 9681 4074 9693 4094 9677 4090 9665
4079 9658
TIME...MOT...LOC 0044Z 229DEG 42KT 4074 9677
BOUSTEADThe Omaha radar (KOAX), 62 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
14 hail, 3 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts estimated at around 60 mph downed large tree branches east of Dorchester. The winds were accompanied by nickel-size hail.
Nickel-size hail was accompanied by thunderstorm wind gusts estimated at 60 mph near the Dorchester area.
Near 108th and I Streets.
Home weather equipment measured a thunderstorm wind gust of 71 mph. The time was estimated based on radar data.
Hail from dime-size to nickel-size was reported in midtown near the UNO campus and also in north Omaha.
Reported about 1.5 miles east of the airport.
Reported near 168th and Giles.
Hail from quarter to ping-pong ball-size fell for several minutes in the Bee area.
Nickel to quarter-size hail was reported near Prague. The hail was accompanied by winds estimated at greater than 50 mph.
A thunderstorm wind gust of 68 mph was measured by Awos at the Fremont airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506620, 506621, 506638, 506622, 506623, 506624, 506625, 506627, 506628, 506629, 506630, 506631, 506632, 506634, 506635, 506636, 506637.